Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 33, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jun 30, 2022, 3:21 PM MDT for Mora County, San Miguel County, Taos County, New Mexico. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2022, 3:21 PM MDT (21:21 UTC)
- Expired
- Jun 30, 2022, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mora County, NM, San Miguel County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 160 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:30 PM MDT | FLASH FLOOD | 2 Sw Chacon, NM | DEBRIS FLOW NEAR A HOUSE WEST OF HIGHWAY 121 ALONG LEA ROAD. |
| Jun 30, 4:30 PM MDT | FLASH FLOOD | 2 Sw Holman, NM | CANONCITO CREEK OVERTOPPED THE CULVERT AND FLOODED CANONCITO ROAD (CO RD B022). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 3857 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
486
WGUS55 KABQ 302121
FFWABQ
NMC033-047-055-010030-
/O.NEW.KABQ.FF.W.0033.220630T2121Z-220701T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
321 PM MDT Thu Jun 30 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Hermits Peak burn scar in...
South Central Taos County in north central New Mexico...
Western Mora County in northeastern New Mexico...
Northwestern San Miguel County in northeastern New Mexico...
* Until 630 PM MDT.
* At 321 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the northern two thirds of the Hermits Peak Burn
Scar. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del
Carro. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the northern
two thirds of the Hermits Peak Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak Burn Scar.
* Some locations that will experience flash flooding include...
Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La
Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte
Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas,
El Turquillo, and Guadalupita.
This includes the following highways...
State Road 94 between Mile Markers 1 and 18.
State Road 266 between Mile Markers 0 and 6.
State Road 276 between Mile Markers 0 and 5.
State Road 518 between Mile Markers 9 and 47.
State Road 434 between Mile Markers 0 and 14.
State Road 283 near Mile Marker 13.
State Road 105 between Mile Markers 0 and 9.
State Road 121 between Mile Markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak fire burn
area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$2 follow-up statements
876
WGUS75 KABQ 302246
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
446 PM MDT Thu Jun 30 2022
NMC033-047-055-010030-
/O.CON.KABQ.FF.W.0033.000000T0000Z-220701T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
446 PM MDT Thu Jun 30 2022
...FLASH FLOOD WARNING FOR THE HERMITS PEAK BURN SCAR REMAINS IN
EFFECT UNTIL 630 PM MDT THIS EVENING FOR SOUTH CENTRAL TAOS, WESTERN
MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...
At 446 PM MDT, Doppler radar indicated most of the thunderstorms
producing heavy rain over the Hermits Peak Burn Scar have moved to
the northeast of the burn scar. However flash flooding is still
possible.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del
Carro. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Hermits Peak Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak Burn Scar.
Some locations that will experience flash flooding include...
Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La
Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte
Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas,
El Turquillo, San Ignacio in Guadalupe County and Guadalupita.
This includes the following highways...
State Road 94 between Mile Markers 1 and 18.
State Road 266 between Mile Markers 0 and 6.
State Road 276 between Mile Markers 0 and 5.
State Road 518 between Mile Markers 9 and 47.
State Road 434 between Mile Markers 0 and 15.
State Road 283 near Mile Marker 13.
State Road 105 between Mile Markers 0 and 9.
State Road 121 between Mile Markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak fire burn
area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$168
WGUS75 KABQ 010021
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
621 PM MDT Thu Jun 30 2022
NMC033-047-055-010031-
/O.EXP.KABQ.FF.W.0033.000000T0000Z-220701T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
621 PM MDT Thu Jun 30 2022
...FLASH FLOOD WARNING FOR THE HERMITS PEAK BURN SCAR WILL EXPIRE AT
630 PM MDT THIS EVENING FOR SOUTH CENTRAL TAOS, WESTERN MORA AND
NORTHWESTERN SAN MIGUEL COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549
$$
34What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:18 PM MDT, 3 minutes earlier.
Area forecast discussion, Jun 30, 3:18 PM MDT, 3 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 318 PM MDT Thu Jun 30 2022 .SYNOPSIS... A few showers and thunderstorms will continue across western and northern New Mexico overnight as monsoon moisture increases from the south. An uptrend in storm coverage is forecast for Friday as moisture combines with a weak cold front moving in from the northeast. The active monsoon pattern continues into the 4th of July Holiday weekend with scattered to numerous afternoon and evening showers and thunderstorms producing locally heavy rainfall for western and central portions of the state. The monsoon moisture plume is forecast to drift eastward early next week with eastern areas of the state getting into the act. High temperatures will be near average for early July. && .DISCUSSION... .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... 12Z upper air data showed the upper high slowly weakening and moving east over north central/northeast NM compared to 24hrs prior. PWATs were on the uptrend across central and western NM and the 12Z KABQ upper air sounding showed an increase to 0.85" from 0.72" 24hrs prior. This trend is forecast to continue through Friday night, with PWATs trending up to above 1" at KABQ as the upper high continues a slow weakening and southeast drift. Today's crop of daytime heating triggered storms is an improvement from yesterday's limited round, but we're expecting a more significant uptick Friday. The monsoon moisture plume, which shows nicely on the latest water vapor satellite imagery across central/western AZ and far western NM, will shift east Friday through Friday night and position squarely over our area. This increase in moisture, combined with a weakening upper high and a weak backdoor front, explains the forecast uptick in storm coverage and qpf for Friday. The backdoor front will move south out of CO tonight, aided by convective outflow, and will bring added moisture and forcing to the Sangre De Cristos and adjacent highlands for Friday. Combine this with daytime heating and weak westerlies around the top of the weakening upper high circulation and we have the ingredients for deep sustained convection capable of producing heavy rain across the Sangre De Cristos, adjacent highlands and even Union Co. The southwest mountain may also be setup for some heavy rainfall Friday given the moisture surge and even weaker steering flow. Will issue a Flash Flood Watch for Cerro Pelado and Hermits Peak/Calf Canyon burn scars for Friday afternoon/evening and may need to consider expanding to include areas from near Raton to near Clayton given good run-to-run consistency from the NAM showing more significant qpf of 1-2" in that area. Otherwise, daytime temperatures will trend down several degrees across central and western NM Friday due to added cloud cover and anticipated rain-cooling. LONG TERM...(SATURDAY THROUGH WEDNESDAY)... Elongated upper-level high over the Southern Plains and South continues in place Saturday through the 4th of July weekend. The moist flow between this high and a closed low just off of the PACNW will continue to result in scattered to numerous showers and thunderstorms each afternoon and evening over the northwest half or so of the state. Both the GFS and ECMWF limit convective development on Sunday thanks to a subsidence inversion strengthening over the southeast half of the state. GFS seems too dry with the NAM and ECMWF breaking out thunderstorms over much of the the northwest third or so. Given that PWATs are forecast to be above climatology and with plenty of sunshine forecast for Sunday morning, trended precipitation chances slightly up above NBM guidance Sunday afternoon and evening as a result. Monsoon moisture plume is forecast to shift slightly eastward Monday with more storms expected over the northeast and central highlands and possibly western edges of the eastern plains. GFS and ECMWF both bring up an easterly wave in the flow Tuesday which will likely help trigger numerous to widespread showers and thunderstorms Tuesday and especially Wednesday. By Thursday, the Four Corners' or monsoon high strengthens over northern AZ and southern UT, helping to shift the monsoon moisture along and east of the central mountain chain. Then, much like last year, the high becomes quite the behemoth (602dm) over eastern UT and western CO. The easterly flow aloft begins scouring out monsoon moisture from northern NM with the southern half of the state favored for afternoon storms. Additionally, the ECMWF ensemble or ENS weekly precipitation anomaly forecasts are hot off the presses (June 30), indicating that the monsoon (likely reverse) is here to stay despite the Four Corners' beast setting up over the Eastern Great Basin and Central Rockies. 11/33 && .FIRE WEATHER... The monsoon moisture plume will shift east over the state Friday into Saturday, bringing the return of scattered to numerous wetting storms with the potential for burn scar flooding. An active wetting storm regime with higher humidity will persist through the weekend and into early next week, favoring central and western NM. By the middle of next week, a new upper high center is forecast to build up over UT/CO, which will allow chances for wetting storms across the eastern plains to trend up. Daytime temperatures will generally be at or below normal through the forecast period due to the added cloud cover and anticipated rain-cooling. Humidity recovery will generally be good to excellent through the weekend and into the middle of next week. 11 && .AVIATION... 18Z TAF CYCLE VFR conditions prevail and are forecast to persist through the TAF period, although short-lived MVFR conditions are likely in iso/sct convection this afternoon/evening. Highest probabilities of thunderstorm impacts today are across western NM at KGUP and KFMN. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 65 87 62 88 / 30 30 20 20 Dulce........................... 53 81 51 83 / 30 60 40 50 Cuba............................ 58 81 56 81 / 30 40 30 50 Gallup.......................... 58 82 58 83 / 30 50 30 40 El Morro........................ 55 79 55 79 / 30 50 30 40 Grants.......................... 56 80 55 80 / 30 50 40 50 Quemado......................... 57 80 55 80 / 30 70 40 60 Magdalena....................... 61 81 60 81 / 30 60 30 50 Datil........................... 56 78 55 77 / 30 70 50 60 Reserve......................... 56 83 53 85 / 30 70 30 60 Glenwood........................ 64 87 61 88 / 40 60 30 50 Chama........................... 49 75 48 77 / 30 70 50 70 Los Alamos...................... 61 79 59 78 / 30 60 60 60 Pecos........................... 57 81 56 81 / 20 60 60 60 Cerro/Questa.................... 49 76 47 77 / 40 70 60 70 Red River....................... 45 69 45 70 / 50 70 70 80 Angel Fire...................... 41 71 44 72 / 30 70 70 70 Taos............................ 52 79 52 79 / 20 70 50 60 Mora............................ 54 76 53 77 / 20 70 70 70 Espanola........................ 60 85 59 85 / 20 50 50 60 Santa Fe........................ 61 81 59 81 / 20 40 60 60 Santa Fe Airport................ 58 84 58 83 / 20 40 50 50 Albuquerque Foothills........... 68 86 65 86 / 20 40 30 40 Albuquerque Heights............. 67 87 63 88 / 20 30 30 40 Albuquerque Valley.............. 65 89 62 90 / 20 30 30 30 Albuquerque West Mesa........... 66 87 64 89 / 20 30 30 40 Belen........................... 66 89 63 91 / 10 30 30 30 Bernalillo...................... 65 89 62 90 / 20 30 30 40 Bosque Farms.................... 61 89 59 89 / 20 30 30 30 Corrales........................ 65 88 63 90 / 20 30 30 40 Los Lunas....................... 63 89 60 90 / 10 30 30 30 Placitas........................ 65 86 63 85 / 20 40 30 40 Rio Rancho...................... 66 88 64 88 / 20 30 30 40 Socorro......................... 66 90 66 91 / 10 30 20 40 Sandia Park/Cedar Crest......... 63 80 57 78 / 20 50 40 50 Tijeras......................... 63 83 59 81 / 20 50 40 50 Edgewood........................ 60 82 57 80 / 10 50 40 50 Moriarty/Estancia............... 55 84 54 82 / 10 40 30 50 Clines Corners.................. 56 81 56 80 / 10 30 30 40 Mountainair..................... 59 82 57 82 / 10 50 40 40 Gran Quivira.................... 59 83 59 83 / 10 30 30 40 Carrizozo....................... 65 86 63 86 / 10 20 30 40 Ruidoso......................... 56 78 57 78 / 10 30 30 40 Capulin......................... 55 78 54 79 / 40 70 70 70 Raton........................... 57 81 55 83 / 30 70 70 70 Springer........................ 57 84 56 84 / 30 50 60 70 Las Vegas....................... 57 80 54 81 / 10 60 50 60 Clayton......................... 63 88 61 88 / 20 30 40 30 Roy............................. 60 84 60 85 / 10 30 30 40 Conchas......................... 67 94 66 94 / 10 20 30 20 Santa Rosa...................... 65 91 65 91 / 5 20 20 30 Tucumcari....................... 70 97 68 97 / 0 10 10 20 Clovis.......................... 64 95 66 93 / 0 5 10 10 Portales........................ 67 96 69 93 / 0 5 10 10 Fort Sumner..................... 70 95 68 95 / 5 5 10 10 Roswell......................... 69 98 71 97 / 0 5 10 20 Picacho......................... 62 89 63 89 / 5 20 10 30 Elk............................. 59 85 60 86 / 10 20 20 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch from Friday afternoon through Friday evening for the following zones... NMZ211-214-215. &&
In the hours before
Special weather statement, Jun 30, 1:47 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 PM MDT Thu Jun 30 2022
NMZ211-302015-
Jemez Mountains-
147 PM MDT Thu Jun 30 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LOS ALAMOS AND EAST
CENTRAL SANDOVAL COUNTIES THROUGH 215 PM MDT...
At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Los Alamos, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Los Alamos, Bandelier National Monument and Frijoles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3576 10625 3573 10626 3571 10629 3570 10629
3569 10630 3574 10657 3592 10651 3596 10625
TIME...MOT...LOC 1947Z 273DEG 8KT 3583 10642
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 1:43 PM MDT | Flash Flood Warning | ABQ | Sandoval | 3 hr |
| Jun 30, 1:47 PM MDT | Special Weather Statement | ABQ | Los Alamos | 28 min |
| Jun 30, 2:39 PM MDT | Flood Watch | ABQ | Catron, Colfax, Los Alamos, Mora, Rio Arriba, Sandoval and 4 more | 30 hr |
| Jun 30, 4:11 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Jun 30, 5:36 PM MDT | Flash Flood Warning | ABQ | Cibola | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.